Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 166, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 12, 2002, 9:59 PM CDT for Beaver County, Oklahoma; Lipscomb County, Ochiltree County, Texas. It was in force for 91 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 9:59 PM CDT (02:59 UTC)
- Expired
- Aug 12, 2002, 11:30 PM CDT
- In force
- 91 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Beaver County, OK, Lipscomb County, TX, Ochiltree County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 10:03 PM CDT | Hail 1 | Balko, OK | |
| Aug 12, 10:30 PM CDT | Hail 0.88 | Perryton, TX | |
| Aug 12, 10:40 PM CDT | Thunderstorm Wind 52 E | Perryton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:30 PM CDT | Tornado Watch | SPC | 7 hr |
| Aug 12, 9:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2080 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 23.8
The text
As transmitted, in the capitals the NWS used until 2016.
236 WUUS54 KAMA 130259 SVRAMA OKC007-TXC295-357-130430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 959 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BEAVER COUNTY IN OKLAHOMA LIPSCOMB COUNTY IN TEXAS OCHILTREE COUNTY IN TEXAS * UNTIL 1130 PM CDT * AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 27 MILES EAST OF BEAVER TO 20 MILES NORTH OF PERRYTON...MOVING SOUTH AT 25 MPH. * SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... LIPSCOMB...PERRYTON...WOLF CREEK PARK...FARNSWORTH...HIGGINS... FOLLETT...DARROUZETT...BOOKER...SLAPOUT...GRAY...ELMWOOD...BRYANS CORNER...BOYD AND BALKO LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 3673 10090 3607 10109 3607 10001 3677 10001
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:15 PM CDT, 6 hours 44 minutes earlier.
Area forecast discussion, Aug 12, 3:15 PM CDT, 6 hours 44 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT MON AUG 12 2002 STG DEEP CNVGNC NOTED OVR NERN ZNS ATTM AHD OF CDFNT. SFC BASED CAPES AOA 3000 J/KG OVR SAME AREA. WL CALL FOR AREAL QUALIFIERS 1ST PD ALL SXNS...NMRS TSTMS NERN ZNS...SCT TSTMS ELSEWHERE. WITH STG CNVGNC AND DVLPG DIFFLUENT H5 NWLY FLOW...WL CALL FOR PSBL SVR ALL ZNS. SFC CDFNT EXPCD TO MAKE ITS MOV AFDK WHEN H5 VOT MAX MOVS INTO NWRN ZNS. CDNFT EXPCD TO CLEAR ALL BUT SERN TX PNHDL BY 12Z TUE. MUCH COOLER CONDS EXPCD ON TUE DUE TO STG LOW-LVL CAA...CLDS OVR NRN ZNS...AND SLGT UPSLP COMPONENT. WL KEEP CHC POPS GOING FOR TUE AS MORE DYNAMICS DROP SEWD INTO AREA. TEMPS WM TO MID 80S ON WED AS AMS BGNS TO MODIFY...THEN BACK TO THE 90S THU THRU MON AS ZONAL FLOW RESUMES. FCSTID = 3 AMARILLO 62 73 54 85 / 50 50 20 20 BEAVER 60 71 52 87 / 60 50 20 20 BOISE CITY 56 69 50 85 / 50 50 20 20 BORGER 62 71 53 86 / 50 50 20 20 BOYS RANCH 60 71 53 85 / 50 50 20 20 CANYON 63 74 55 85 / 50 50 20 20 CLARENDON 67 75 59 86 / 50 50 20 20 DALHART 58 69 51 85 / 50 50 20 20 GUYMON 57 70 51 87 / 60 50 20 20 HEREFORD 63 74 56 85 / 50 50 20 20 LIPSCOMB 63 71 52 87 / 60 50 20 20 PAMPA 63 73 55 86 / 50 50 20 20 SHAMROCK 66 75 60 88 / 50 50 20 20 WELLINGTON 68 77 61 88 / 50 50 20 20 .AMA... TX...NONE. OK...NONE. COCKRELL
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:59 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.